Susie is an 8 year old female who comes into the clinic with complaints of ear pain and over the past 3 days. Otoscopic exam reveals a red, bulging tympanic membrane and her temperature is 102.5 F. The physician assistant wants to start Susie on antibiotics for acute otitis media, but her mother reports an anaphylactic reaction to a penicillin agent (can't remember specific agent and recently moved here) two years ago. Which is the most appropriate recommendation?
Correct answer: C
While the first line treatment for acute otitis media is amoxicillin, Susie has a severe penicillin allergy making answer A incorrect. For patients who have a low risk reaction to penicillin (i.e. mild rash), cephalosporins are usually a good alternative, as cross reactivity between penicillins and cephalosporins are usually less than 2%. Cefadroxil however shares an R1 side chain with amoxicillin and with her history of a severe reaction, this would eliminate it as an option as well making answer B incorrect. Ciprofloxacin has broad coverage, but lacks dependable coverage for Streptococcus species including S. pneumoniae, the primary pathogen for otitis media making answer D incorrect. Azithromycin would be the best choice in this case among answers provided. Keep in mind however that a high number of S. pneumoniae and H. influenzae isolates display resistance to azithromycin so close monitoring for clinical response would be prudent.
Long-term it is important to evaluate any and all patients "labeled" with a penicillin allergy. This can start with simply interviewing the patient as many penicillin allergies are shown to be false just through interviewing. Additional intervention measures such as direct challenge, graded challenge, or penicillin skin testing can be performed if required to help ultimately clear the patient of their penicillin allergy label which leads to more expensive and less effective non beta-lactam agents.